Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 165, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 5:49 AM CDT for 4 counties in South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 5:49 AM CDT (10:49 UTC)
- Expired
- Aug 10, 2020, 6:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:41 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 10, 5:41 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 541 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Mon Aug 10 2020 Current obs would indicate a surface boundary oriented from near Yankton northeastward into southwestern MN. Have had a couple of cells try to develop along this feature very early this morning, though in the absence of significant shear they have fallen apart. Although presently convection free, models are still depicting convective development towards 09Z as a subtle shortwave over central SD slides eastward and midlevel frontogenesis increases south of Interstate 90. Although CAPE values will be slowly decreasing toward 12Z, could still see a couple stronger storms south of I-90 into the mid morning hours as bulk shear increases a bit. The main threats would be large hail, and strong winds with model depicted DCAPE running around 1000 J/KG into the early morning. Once convection clears out of our southeast by mid morning, it will be a beautiful day with clearing skies and falling dew points. Highs will run in the upper 70s to around 80. As high pressure drifts across the region tonight, look for clear skies, light winds, and cooler temperatures. Lows will be in the 50s over the entire area. .LONG TERM...(Tuesday through Sunday) Issued at 236 AM CDT Mon Aug 10 2020 The surface ridge will drift off to the east on Tuesday, allowing for a return flow of warmer and moister air as dew points slowly climb back into the 60s. It will remain dry during the day with highs in the lower to mid 80s. Thunderstorm chances return for Tuesday night as a shortwave tracks across the region and instability increases. Shear does not look overly impressive at this point, so thinking that severe chances are on the lower end. For the remainder of the week, a subtle warming trend continues into Friday with highs settling in on the mid and upper 80s as the upper level pattern become nearly zonal through the week. With afternoon dew points running in the lower 70s, it will be humid through the period. There will be periodic thunderstorm chances in the presence of instability and moisture, though hard to pin down timing with subtle shortwaves moving through the upper level flow. The end of the week closes out with slightly cooler weather for next weekend as a frontal boundary slides through the region - though models are handling the timing differently. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 538 AM CDT Mon Aug 10 2020 Scattered thunderstorms, primarily south of Interstate 90 through mid to late morning. Otherwise, VFR conditions expected through the TAF period. Winds will be light into tonight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous weather outlook, Aug 10, 3:18 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 318 AM CDT Mon Aug 10 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 318 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible though mid morning, mainly from the Interstate 90 corridor and southward. A few of these storms could become strong to severe, with hail to the size of half dollars and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 10 am.
In the hours before
Local storm report, Aug 10, 4:47 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL PLANKINTON 43.71N 98.49W
08/10/2020 M1.75 INCH AURORA SD PUBLIC
&&Local storm report, Aug 10, 4:51 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM HAIL 1 SW GREGORY 43.23N 99.43W
08/10/2020 M2.00 INCH GREGORY SD PUBLIC
&&Local storm report, Aug 10, 5:47 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND GST 2 WSW PICKSTOWN 43.05N 98.57W
08/10/2020 M61 MPH GREGORY SD MESONET
MESONET STATION 244 SD RWIS FT. RANDALL DAM.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 43 min |
| Aug 10, 3:23 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 34 min |
| Aug 10, 4:22 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 38 min |
| Aug 10, 4:27 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 48 min |
| Aug 10, 4:49 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Aug 10, 5:25 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 50 min |
| Aug 10, 6:32 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Hutchinson, Turner, Yankton | 58 min |
| Aug 10, 5:51 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 39 min |
| Aug 10, 8:49 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 41 min |
| Aug 10, 9:26 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.